California, 2009High Surf in California, December 17, 2009
December 17, 2009 · NWS MTR · 1 event in 1 county or zone
Large ocean waves from Pacific storms slammed California's west coast causing coastal erosion.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large ocean waves from Pacific storms slammed California's west coast causing coastal erosion.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 17, 9:50 AM PST, 3 hours earlier.
Area forecast discussion, Dec 17, 9:50 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
950 AM PST THU DEC 17 2009
.DISCUSSION...AS OF 9:34 AM PST THURSDAY...AREAS OF DENSE FOG ARE
BEING REPORTED IN THE NORTH BAY AREA THIS MORNING WITH MOSTLY CLEAR
SKIES BEING REPORTED ELSEWHERE. THE AREAS OF FOG ARE EXPECTED TO
BURN OFF IN THE NEXT FEW HOURS BUT REST ASSURED FOG WILL RETURN
TONIGHT TO THE INLAND VALLEYS.
DRY WEATHER IS EXPECTED TO LAST THROUGH THE WEEKEND WITH FORECAST
MODELS DEVELOPING A RIDGE OF HIGH PRESSURE OVER THE FORECAST AREA.
CURRENTLY BOTH THE ECMWF AND THE OPERATIONAL GFS INDICATE A TROUGH
OF LOW PRESSURE PUSHING INTO THE PACIFIC NORTHWEST MONDAY INTO
TUESDAY. THIS SPELLS PRECIPITATION FOR AREAS FROM SAN JOSE NORTH ON
MONDAY AND TUESDAY. ACCORDING TO THE 1200 UTC GFS 700 MB TEMPERATURES
WILL DIP TO AROUND -7.7 DEGREES CELSIUS OVER THE BAY AREA WHICH WILL
BRING SNOW LEVELS DOWN TO ABOUT 4800 FEET.
THE 0000 UTC ECMWF AND 1200 UTC GFS ARE IN GENERAL DISAGREEMENT
ON THE CHRISTMAS EVE AND CHRISTMAS FORECAST. THE GFS IS INDICATING
A RIDGING PATTERN WHILE THE ECMWF SLIDES A TROUGH INTO THE BAY AREA
BY THURSDAY AFTERNOON. THE NCEP ENSEMBLES MEMBERS ARE INDICATING A
GENERAL RIDGING PATTERN IN THE 500 MB FIELD WITH A SPREAD OF ABOUT
0.4. MEANWHILE THE ECMWF ENSEMBLE MEMBERS ARE RATHER CHAOTIC WITH
SEVERAL MEMBERS INDICATING A RIDGE AND SEVERAL MEMBERS SHOWING A
TROUGH IN THE 500 MB FIELD. WITH THIS IN MIND UNSETTLED WEATHER IS
STILL A POSSIBILITY FOR THE HOLIDAY BUT NOTHING EXTREME IS EXPECTED
AT THIS TIME.
&&
.AVIATION...AS OF 9:50 AM THURSDAY...CONDITIONS ARE
CONTINUING TO IMPROVE ACROSS THE ENTIRE AREA THIS MORNING AS LOW
CLOUDS BURN OFF. STILL HAVE LOW CIGS WITH REDUCED VIS NEAR KSTS
ALTHOUGH THAT SHOULD IMPROVE BY 20Z. RIDGE OF HIGH PRESSURE BUILDING
IN WILL KEEP RAIN OUT OF THE AREA. ANOTHER ROUND OF CLOUDS WITH LOW
CIGS FORECAST FOR TONIGHT.
VICINITY OF KSFO...WINDS MOSTLY UNDER 10KT FOR THE NEXT 24 HOURS DUE
TO A VERY WEAK PRESSURE GRADIENT PATTERN. BASED OFF CALL WITH TOWER
OBSERVER LOW CIGS NOT EXPECTED TO RETURN UNTIL TONIGHT. FEW010-
FEW015 LAYER NOT EXPECTED PAST 21Z. MODERATE TO HIGH CONFIDENCE.
KSFO BRIDGE APPROACH...SAME AS KSFO. MODERATE TO HIGH CONFIDENCE.
MRY BAY AREA TERMINALS...WINDS UNDER 10KT WITH NO CIGS THROUGH AT
LEAST 05Z. HIGH CONFIDENCE.
&&
.MARINE...AS OF 3:30 AM THURSDAY...SWELL HEIGHTS SHOULD PEAK AT 12 TO
15 FEET WITH A PERIOD OF 13 TO 15 SECONDS THROUGH THE MORNING AND
EARLY AFTERNOON HOURS TODAY. THE ARRIVAL OF THIS SWELL TRAIN WILL
COINCIDE WITH A HIGH TIDE OF 6.1 FEET AT 11:07 AM THIS MORNING AT THE
GOLDEN GATE. COASTAL FLOODING IS NOT EXPECTED TO BE A MAJOR ISSUE
HOWEVER...SOME SWELL SETS COULD REACH AS HIGH AS 15 TO 17 FEET DURING
THE DAY. ALSO...THIS SHOULD BE A SHORT LIVED EVENT WITH SWELL HEIGHTS
EXPECTED TO START TO DIMINISH BY LATE THIS AFTERNOON.
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDY...SCA...FOR ROUGH BAR.
...CFW...HIGH SURF ADVISORY FOR ALL COASTAL ZONES.
PUBLIC FORECAST: LARRY
AVIATION/MARINE: BELL/WJK
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Dec 17, 10:13 AM PST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1013 AM PST THU DEC 17 2009
CAZ006-505-509-529-530-172200-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1013 AM PST THU DEC 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF THE SAN
FRANCISCO AND MONTEREY BAY REGION
.DAY ONE...TODAY AND TONIGHT
A MODERATE HEIGHT SWELL TRAIN WILL IMPACT MOST OF THE COASTAL
AREAS TODAY. WEST TO NORTHWEST SWELLS WILL BE 12 TO 15 FEET WITH A
DOMINANT PERIOD BETWEEN 14 AND 15 SECONDS.
* HIGH SURF ADVISORY - SEE SFOCFWMTR - WHUS46 KMTR *
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GENERALLY DRY WEATHER WITH MUCH LOWER SWELLS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
BELL
High Surf, San Francisco Peninsula Coast
- When
- December 17, 12:50 PM PST to 8:50 PM PST
- Where
- San Francisco Peninsula Coast forecast zone
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.229, -122.183 (the zone’s center; the record gives no point)
High surf caused erosion of cliffs in Pacifica resulting in an evacuation of an apartment building. About twenty tenants left their homes after city officials red-tagged the apartment building due to parts of the cliff falling into the ocean. Portions of the bluff lost up to 20 feet, leaving only 10 feet of land between the building and the sea.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Florida, December 17 to 18, 2009$551,000 · 4 events
- Winter Storm and High Wind in Alaska, December 17 to 18, 200958 kt wind · 2 events
- Dense Fog in California, December 17 to 18, 20092 events
- Blizzard in Alaska, December 17, 20091 event
- Heavy Snow in Alaska, December 17 to 18, 20091 event
- Flood in Florida, December 17 to 18, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207767.